Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Spokane, WA

May 11, 2017Ferry County, Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 11, 2017, 3:18 PM PDT for Ferry County, Okanogan County, Washington. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 3:18 PM PDT (22:18 UTC)
Expired
May 11, 2017, 4:00 PM PDT
In force
42 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ferry County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 111 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:18 PM PDTHAIL 1Nespelem, WATRAINED SPOTTER REPORTED 1 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS56 KOTX 112218
SVROTX
WAC019-047-112300-
/O.NEW.KOTX.SV.W.0005.170511T2218Z-170511T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
318 PM PDT THU MAY 11 2017

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Central Ferry County in northeastern Washington...
  East central Okanogan County in northeastern Washington...

* Until 400 PM PDT

* At 318 PM PDT, a severe thunderstorm was located near Nespelem
  Community, or 31 miles southeast of Omak, moving northeast at 45
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Nespelem Community, Sherman Pass, Republic and Nespelem. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4809 11886 4820 11908 4873 11877 4853 11826
TIME...MOT...LOC 2218Z 217DEG 37KT 4822 11890 

HAIL...1.00IN
WIND...<50MPH
 
$$

BW
2 follow-up statements
829 
WWUS56 KOTX 112246
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
346 PM PDT THU MAY 11 2017

WAC019-047-112300-
/O.CON.KOTX.SV.W.0005.000000T0000Z-170511T2300Z/
Ferry WA-Okanogan WA-
346 PM PDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR CENTRAL FERRY AND EASTERN OKANOGAN COUNTIES...

At 345 PM PDT, a severe thunderstorm was located 13 miles southwest
of Sherman Pass, or 40 miles east of Omak, moving northeast at 45
mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sherman Pass and Republic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4836 11871 4843 11888 4873 11877 4853 11826
TIME...MOT...LOC 2245Z 217DEG 37KT 4845 11864 

HAIL...1.00IN
WIND...<50MPH
 
$$

BW
686 
WWUS56 KOTX 112259
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
359 PM PDT THU MAY 11 2017

WAC019-047-112308-
/O.EXP.KOTX.SV.W.0005.000000T0000Z-170511T2300Z/
Ferry WA-Okanogan WA-
359 PM PDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERRY AND EASTERN
OKANOGAN COUNTIES WILL EXPIRE AT 400 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

LAT...LON 4836 11871 4843 11888 4873 11877 4853 11826
TIME...MOT...LOC 2258Z 217DEG 37KT 4853 11854 

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:15 PM PDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 2:15 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
215 PM PDT Thu May 11 2017

.SYNOPSIS...
Showers and a few thunderstorms will prevail tonight as a slow
moving cold front works it's way through the region. A persistant
upper level low will bring an extended period of cooler and
occasionally showery conditions to the Inland Northwest through
the upcoming week.

&&

.DISCUSSION...
Tonight: Convection will be the main concern this evening as a
cold front pushes through the region. A band of showers has been
persistant over the Cascades for much of the day, while a thick
cirrus has halted activity to the east. The front will drive the
showers and embedded thunderstorms eastward. Could see a few
strong storms early this evening, but thunder chances should wane
quickly by mid evening. The front looks to stall over extreme
eastern Washington and north Idaho overnight under the moist
southwest flow with peristant band of showers. Breezy winds will
kick up with the front and behind it with gusts of 30 mph.
Temperatures will mild overnight with overnight lows in the 40s.
/rfox.

Friday through Thursday...There is strong model agreement
through the next week with reasonable consistency over previous
runs in featuring an evolution consisting of the arrival over the
region of the deep upper level low currently visible on satellite
circulating off the Washington and Oregon coast Friday through
Monday...gradually weakening as it camps out over the
northwestern US. Then a new Gulf of Alaska upper low will drop
through the region but continue to dive southward into the Great
Basin Monday through Wednesday. Way out around Thursday the models
place the forecast area in a quiet flop-over ridge region north
of the Great Basin low.

This whole evolution leads to high confidence that the region
will experience below normal temperatures...probably around 10
to 12 degrees below normal on Friday...with high temperatures
gradually moderating each day back to near normal by next
Thursday. Low temperatures will also run slightly below normal but
outside of sheltered mountain valleys no freezing morning lows
are expected.

Precipitation chances will also feature prominently in the
forecast each day through Wednesday. Tomorrow and Tuesday appear
to bring the highest threat for widespread showers or even light
stratiform rain at times....while the remaining periods will
probably feature hit-and-miss shower activity peaking in the
afternoons and early evening and concentrated over the mountains
ringing the basin...and more scarce but still possible in the
deep basin. There will be quiet periods...mainly the overnight
hours and mornings before afternoon destabilization occurs. The
best chance of thunderstorms appears to be Friday and Saturday
afternoons with the cold pool of the freshly arrived upper low
sitting over the region. Friday in the Cascades and western basin
zones and Saturday over the east and north zones. /Fugazzi

&&

.AVIATION...
18Z TAFS: In the lull before the front arrives with widespread
cirrus. Convection will increase with the front from the Cascades
into the Basin after 21z and toward KGEG-KPUW-KLWS by 00z. Did
include the mention of thunder for a couple hours with the front
as depicted by the high res models. Then more of a showery regime
will develop for the evening along with gusty west to southwest
winds. Anticipate mostly VFR conditions, although areas of MVFR
cigs are possible as the precipitation wanes. More showers are
forecast to develop over the KLWS & KPUW after 14z Friday. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        44  53  38  56  40  56 /  80  60  10  30  40  50
Coeur d'Alene  44  52  37  55  39  55 /  90  70  10  30  50  50
Pullman        44  50  38  54  39  55 /  70  80  10  40  50  40
Lewiston       48  54  41  58  42  61 /  70  80  10  40  30  40
Colville       46  57  38  56  40  56 /  90  60  20  40  40  50
Sandpoint      43  53  36  55  37  54 /  90  80  30  30  50  50
Kellogg        41  49  36  52  37  52 /  80  80  30  50  50  60
Moses Lake     44  62  41  63  42  64 /  70  10  10  20  20  20
Wenatchee      43  59  41  59  42  61 /  50  30  10  40  20  40
Omak           46  59  39  61  41  62 /  90  30  10  40  30  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 11, 2:00 PM PDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
200 PM PDT Thu May 11 2017

IDZ001>004-026-027-WAZ031>038-041>044-122100-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
200 PM PDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms are expected across the
region this afternoon and early evening. Some storms may be
strong enough to produce gusty winds, hail, heavy downpours and
lightning. Overall, the probability for widespread hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will remain in the forecast Friday afternoon across
central Washington and Saturday afternoon across northeast
Washington and north Idaho.

In the hours before

Special weather statement, May 11, 3:02 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
302 PM PDT THU MAY 11 2017

WAZ035-038-043-044-112245-
Upper Columbia Basin WA-Waterville Plateau WA-Okanogan Valley WA-
Okanogan Highlands WA-
302 PM PDT THU MAY 11 2017

...SPECIAL WEATHER STATEMENT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Nespelem Community, or 31 miles southeast of Omak,
moving northeast at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Nespelem Community and Nespelem.

LAT...LON 4797 11901 4808 11922 4863 11887 4844 11836
TIME...MOT...LOC 2202Z 218DEG 38KT 4809 11905

BW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:14 PM PDTRiver Flood WarningOTXFerry4 days
May 11, 2:37 PM PDTAreal Flood AdvisoryOTXChelan, Okanogan18 hr
May 11, 3:02 PM PDTSpecial Weather StatementOTXFerry43 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.